Q. How can stomach problems be treated after having had a gallbladder surgery?

Answered by
Dr. Noushif M
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jan 10, 2018 and last reviewed on: Oct 09, 2018

Hello doctor,

I am a 27-year-old female who is 5 feet 3 inches weighing 140 pounds. For the past four months, I have been dealing with stomach problems such as diarrhea and bloating and lack of appetite. It did turn out that my gallbladder was functioning at 18% and just last week I had a laparoscopic surgery and had it removed. I have never had stomach problems in my life and they do not run in my family either. The only family medical history is heart disease. Anyways, I am a bit paranoid. I have never had issues with my stomach and it has been a week since the surgery and I still do not have a great appetite. I have problems with my stools too. In the morning they are horrible then later I have semi-solid stools. I would probably have to go two more times and I find yellowy diarrhea. In the harder stools, I have noticed little red spots that make me nervous. What can these red spots be? The surgeon told me that everything looks good. But, can there be cancer or Crohn's? I have not been eating any items red in color. I actually still have quite a healthy and a low-fat diet. Please help.

Dr. Noushif M

General Surgery Medical Gastroenterology Surgical Gastroenterology
#

Hello,

Welcome to icliniq.com.

I went through your detailed summary.

  • It takes around two to six weeks in some individuals for the bowel motility to normalize. It is just a transient phenomena which result slowly in the adaptation of the bowel to the absence of the gallbladder.
  • I suggest you do the following:
  1. Modify your diet. Avoid excess fat, fried food, etc. There will be a transient malabsorption of fat during this period.
  2. I suggest you make use of acid-suppressing medications like Pantoprazole 40 mg which is a PPI (proton pump inhibitor) once daily 30 minutes before breakfast for one week
  3. I suggest you also add bile acid supplements like Udiliv or Ursocol (Ursodeoxycholic Acid) 150 mg twice daily with food for one week. Consult your specialist doctor, discuss with him or her and take the above medicines with their consent.
  4. Regarding the bleeding in the stools, you need to have a close watch on them. Usually, hard stools cause local anal trauma and cause small spots. Maintain good hydration in that area. Use two to three liters of water in the area daily. Avoid constipating foods like red meat, bakery items etc. Stay on a high fiber vegetarian diet for a couple of weeks from now.
  • Cancer and Crohn's are unlikely from what you have mentioned. Do not worry or get anxious.
  • Please follow my suggestions for two weeks. If the symptoms are not settling down or if they are worsening, you can go ahead with further evaluations. I would suggest you review after two weeks or earlier as and when needed.

Hope your queries are cleared.

For more information consult a medical gastroenterologist online --> https://www.icliniq.com/ask-a-doctor-online/medical-gastroenterologist


Was this answer helpful?

 | 

Thank you doctor,

I was on Protonix for about two months before my surgery because I developed acid reflux when my stomach problems started. However, I felt like it made me feel weird and I stopped taking it the last five days. I have not had any acid reflux since I stopped taking it. What does it do for me if I do not have reflux? I am probably not drinking enough water as I should. I always have had a problem with getting a good amount of water in. I am going to see my surgeon tomorrow. Should I bring these things up to him and ask about bile supplements?

Dr. Noushif M

General Surgery Medical Gastroenterology Surgical Gastroenterology
#

Hello,

Welcome back to icliniq.com.

  • Medicines like Protonix (Pantoprazole) reduce the acidity of the stomach and the associated symptoms. These are helpful in alleviating the symptoms in conditions whenever there is an altered gut motility also partly by decreasing the secretions.
  • The surgeons may differ in opinion regarding the use of bile supplements. There is nothing wrong in taking an opinion.
  • I hope you did not have any fever or abdominal pain. In case of such symptoms, you may have to get an ultrasound scan and liver function tests. At this point, I feel like you can wait.

For more information consult a medical gastroenterologist online --> https://www.icliniq.com/ask-a-doctor-online/medical-gastroenterologist


Was this answer helpful?

 | 

Thank you doctor,

I have never had a fever throughout this whole process. I have got ultrasounds and CT scans and blood work done before my surgery. So, you think I should go back to taking the Protonix? The abdominal pain I have now is probably surgery related. It feels like a cramp or soreness rather than like a gut-wrenching pain. What should I do?

Dr. Noushif M

General Surgery Medical Gastroenterology Surgical Gastroenterology
#

Hello,

Welcome back to icliniq.com.

  • I suggest you take Protonix (Pantoprazole) for two more weeks. It will be better. Consult your specialist doctor, discuss with him or her and take the medicines with their consent. The pain you have now is not worrisome.
  • The suggestions I have made are to rule out any collections after surgery. It is not needed in your case.
  • Do not get confused or anxious thinking of these. You will be fine.

For more information consult a medical gastroenterologist online --> https://www.icliniq.com/ask-a-doctor-online/medical-gastroenterologist


Was this answer helpful?

 | 

Thank you doctor,

I think I am on my second concussion after the brain hemorrhage I had two years ago. So, I have a lot of anxiety and I go through visual therapy as well to correct it. So some of my nausea can also be a result of that. The last couple of months have been rough.

Dr. Noushif M

General Surgery Medical Gastroenterology Surgical Gastroenterology
#

Hello,

Welcome back to icliniq.com.

  • That is fine. It is not a problem.
  • Think positively and go ahead with the measures we discussed.

For more information consult a medical gastroenterologist online --> https://www.icliniq.com/ask-a-doctor-online/medical-gastroenterologist


Was this answer helpful?

 | 

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Please suggest treatment for Crohn's disease.

Query: Hello doctor, I am 33 years old. I have an early stage of Crohn's disease. Do you have treatment for Crohn's disease? Is it a curable disease?  Read Full »

Why am I having diarrhea following constipation for a long time?

Query: Hi doctor, I am having a slightly upset stomach with bloating for the past four months. I thought I had a bug. Two weeks later, it seemed much better. However, my bowel movements did not return to normal. I had mostly constipation for about a month (even though my stomach did not feel as upset anym...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Medical Gastroenterologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.